Public health warns drugs laced with fentanyl linked to recent overdose deaths

An organizer displays a naloxone kit at Centennial Square in Victoria, on Saturday, Aug. 31, 2019.

Kingston public health officials are warning of drugs spiked with fentanyl after the recent overdose deaths of four men in the area.

Two of the deaths have been confirmed to be linked to fentanyl, according to Kingston's medical officer of health Kieran Moore. The health unit is awaiting tests on the other two men. He adds the region is averaging two deaths a month from drug overdoses, so the spike of four deaths in the past week is significant. 

The increases in overdoses have been noted in emergency departments, 9-1-1 calls and local harm reduction programs. In some cases, reports indicate the substance consumed was cocaine laced with fentanyl. 

In a statement, KFL&A is urging all people who use drugs to not mix them or do test amounts. In addition, users should never use drugs alone and should have a naloxone kit in case of an emergency. 

KFL&A Public Health is also reminding residents that treatment and addiciton services are available in the area, which have now opened back up. The Consumption and Treatment Service site is open seven days a week from 11 a.m. to 7 p.m, and the Rapid Access Addictions Medicine Centre is open Monday to Friday from 9 a.m. to 12 p.m. and 1 p.m. to 4 p.m. 
 

-- From News Talk 580 CFRA's Samantha Pope